Tag Archives: progesterone

Back on HRT – Evorel Oestrogen Patches & Utrogestan Progesterone Capsules

Well I tried. I have been six months completely free of any kind of HRT. I started weaning off my oestrogen gel and progesterone capsules in October 2020 and by January 2021 I reduced my dose to nothing. I was delighted to be dealing with the menopause the way my mum dealt with hers: stoically accepting the natural process. Not interfering with my body’s natural hormonal cycles.

And then came the hot flushes. Although that’s not really a fair way to describe what happens. They’re more like Intense Sweating Attacks.

These happen multiple times per day, starting at the neck, where I feel a sudden mushroom of heat that rapidly expands to my ears, face, whole head, and then the rest of my body. Sweat runs off my forehead and seeps out of my neck. Sweat gathers and trickles down my chest, my hair sticks to the skin on my forehead and the back of my neck, sweat pours out of my arms, back, thighs, behind my knees, elbows, shins… EVERY bit of skin on my body suddenly, within seconds, goes from a completely normal temperature to an INTENSELY sweating, deeply uncomfortable hot mess. Why? Why, body, why? What is the point of this unpleasantness? How does it serve me?

The hot flushes happen about twenty times per day and every time I wake in the night (usually about three or four times). My skin is permanently sticky, my bed sheets and bed clothes need to be changed far more regularly than normal, my pillow is often like a cold damp flannel – sweated on so much when I’m asleep that it doesn’t dry out and just gets cold.

I’ve been suffering like this for six months. I also have other health problems – two dislocating knees, a crumbled destroyed hip, and multiple slipped discs in my back. I am having a total hip replacement operation this summer. I also have frequent and intense migraines.

So I have enough trouble without sweating like an elite athlete just sitting watching TV. It’s just one deeply uncomfortable problem I can do without. And since it’s relatively easy to do something about, I finally gave up trying to be natural like my mother, and asked my GP to prescribe HRT.

I collected my first dose this morning and was so desperately excited to get started that I stuck my first patch on in a Waitrose car park. I couldn’t even wait to get home. I’ll take my first progesterone tablet last thing tonight before I go to sleep (because it can make you feel drunk). And that’s me off. Relief is in reach on the horizon!

Utrogestan

Utrogestan is a medication women take when they use HRT. I have just started taking it five days ago because my mirena coil has gone a year-and-a-half past its sell-by date and I’m on estradiol HRT. I’ve decided to reduce my HRT with the goal of stopping it completely. But I have to wean off it gradually, over 2-4 months. If you stop suddenly and go cold turkey you could get an overnight menopause with severe symptoms.

My HRT consists of taking oestrogen gel and a progesterone tablet. You have to have the progesterone tablet if you take oestrogen because if you don’t, the lining of your womb can be damaged. Utrogestan is a body identical manufactured hormone so it’s pretty good, but there is a major side effect. About twenty minutes after taking it, you feel extremely sedated, like you’ve been drugged. It’s hard to get up and walk. You feel dizzy and your eyes want to close. Your body wants to fall to the floor and sleep. This is very strong for about 15 minutes but then slowly wears off over the next hour.

At the moment I’m undecided whether I can cope with this every evening for 2 months. I’m desperate to come of my HRT but I have to take it slowly, which means using the utrogestan for a while. It’s a daunting prospect. But perhaps this effect will lessen over time. I’ll let you know. If I forget, remind me! ***

But the main point of this post was to let other women know that the dizzy, soporific, druggy effect they feel after taking progesterone is normal, and caused by the fact that you have to take a high dose in order for it to make its way through your system to your womb before it’s all digested. There are other methods for getting progesterone into your system so if you don’t feel a reduction in the sedation you could speak to your doctor about this.

*** UPDATE Yes, the effect not only lessons over time it doesn’t happen at all. I only experienced the sedative effect about 2 or 3 times and then never again.

*** ANOTHER UPDATE From time to time, I still get the effect of suddenly being very drunk/drugged/sleepy for 20 minutes. I’m wondering whether, to prevent this, the utrogestan pill must be taken at the same time as applying the estradiol.

Hormones Are Powerful Things

And now I’m worried I’ve given myself cancer. I take HRT to help prevent hot flushes and migraines relating to the menopause. It comes in the form of a colourless, odourless gel that you spread on your arms, but you can only use this if you also have the Mirena coil fitted in your womb giving you the progesterone component of the HRT. If you just have the gel alone it’s likely to damage your womb and/or give you cancer. The Mirena coil works for 4 years as part of the HRT process. The other day, I looked in my diary to find out when I’d had the coil fitted and it was five-and-a-half years ago. I’ve been giving myself the oestrogen gel for a year-and-a-half without the progesterone component and no-one from the medical profession ever got in contact with me.

I panicked, naturally, and sent my doctor an econsultation message (there’s no way I could get an actual, real, face-to-face appointment in Covid times, they simply don’t allow it). Over the phone, the doctor prescribed me progesterone pills to take as a matter of urgency and asked me to book an appointment to have my coil taken out and a new one put in.

However I don’t want to be on HRT at all, or to have a new coil, I want it removed for good. But because I started down this route of tampering with my hormones I can’t suddenly stop. It’s going to take me about three months or more to wean off the HRT, slowly and carefully, and I can’t leave my womb unprotected that long. And actually, if I get unbearable hot flushes I might decide I need HRT for a bit longer after all. In which case I’d need the coil.

The progesterone pill has to be taken on an empty stomach and I NEVER have an empty stomach, so this is very difficult for me. It says in the documentation that the pill should be taken two hours after eating and an hour before eating. Well, I managed it for two days but it’s not sustainable. I was STARVING. And I’ve also been getting continuous powerful migraines (I’ve had six in the last nine days). I have no idea whether they’re connected to suddenly starting the progesterone pill, probably unlikely, but in any case, I stopped taking them today. I’m going to have to leave my womb to get damaged for a little longer. What’s another four days after 1.5 years?

But BOY am I getting cramps now. Which is very worrying. I only took the progesterone for two days but it was obviously powerful stuff. I feel like I’m ovulating again.

I’m all messed up internally and I feel out-of-control over my own body. All I want is to be natural and have no HRT and no coil. But it’s going to take a long time to reach that goal.

Here’s hoping I don’t develop womb cancer before Thursday.